U.S. doctors online nowAsk doctors free
PA
A 49-year-old male asked:

Can caffeine cause shortness of breath?

1 doctor answer1 doctor weighed in
Dr. Alan Wartenberg
A Verified Doctoranswered
Addiction Medicine 49 years experience
Not usually: caffeine however is a stimulant, and can cause anxiety and the rate of breathing may go up - breathing faster and more deeply. This may result in low carbon dioxide levels, which mimic feeling short of breath. Cut WAY back in your caffeine use if this is happening to you. You may need to do a gradual taper, because rapid cessation may cause severe headaches and other withdrawal symptoms.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Similar questions

PA
A 49-year-old male asked:

Can caffeine withdrawal cause shortness of breath?

1 doctor answer3 doctors weighed in
Dr. Pamela Pappas
Psychiatry 42 years experience
Caffeine withdrawal: Caffeine withdrawal can often lead to feelings of sluggishness, headache, aches and pains like the flu, difficulty concentrating, etc. Also it can lead to anxiety, which can cause sensations of being short of breath. Caffeine is legal, but is still a habituating drug -- meaning it does cause a withdrawal syndrome when stopped suddenly. http://tinyurl.com/cdeupo.
Last updated Jun 18, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.